What are nursing interventions for digoxin toxicity?
An additional nursing intervention to guard against digoxin toxicity is to assess the apical pulse for one full minute before administering digoxin. Hold the next dose and contact the physician if the apical pulse is less than 60 or more than 120 beats per minute.
What is a priority nursing intervention with the administration of digoxin?
A nurse should assess the apical pulse for a full minute before administering digoxin due to its positive inotropic action (it increases contractility, stroke volume, and, thus, cardiac output), negative chronotropic action (it decreases heart rate), and negative dromotropic action (it decreases electrical conduction …
What should I monitor for digoxin toxicity?
Digoxin is primarily cleared from the body by the kidneys. If you have kidney problems, your healthcare provider may want to monitor kidney function and blood potassium levels since kidney dysfunction and low levels of potassium can result in symptoms of digoxin toxicity.
What are signs and symptoms of digoxin toxicity and how would the nurse assess for these symptoms?
Clinical features They commonly include lethargy, confusion and gastrointestinal symptoms (anorexia, nausea, vomiting, diarrhoea and abdominal pain). Visual effects (blurred vision, colour disturbances, haloes and scotomas) are rarer in contemporary practice. Cardiac arrhythmias account for most deaths.
What are the contraindications of digoxin?
Digoxin is contraindicated in the following conditions:
- Acute myocardial infarction.
- Hypersensitivity to the drug.
- Ventricular fibrillation.
- Wolf-Parkinson-White syndrome.
What are some examples of nursing implications?
Clinical implications are medical consequences. So for example, if you discovered a new antibiotic that could eliminate MRSA effectively without generating resistance, the clinical implications would be that MRSA cases could be significantly more rapidly treated and the spread reduced.
What are nurse implications?
Nursing implications are the possible clinical consequences or effects of implementing the study’s findings (Polit & Beck, 2014).
What happens in digoxin toxicity?
Digoxin toxicity can emerge during long-term therapy as well as after an overdose. It can occur even when the serum digoxin concentration is within the therapeutic range. Toxicity causes anorexia, nausea, vomiting and neurological symptoms. It can also trigger fatal arrhythmias.
What can digoxin toxicity cause?
Digoxin toxicity causes hyperkalemia, or high potassium. The sodium/potassium ATPase pump normally causes sodium to leave cells and potassium to enter cells. Blocking this mechanism results in higher serum potassium levels.
What are the interactions with digoxin?
Digoxin has many interactions, including:
- Erythromycin and tetracycline (antibiotics)
- Antiarrhythmic drugs (amiodarone)
- Calcium channel blockers.
- Over-the-counter antacids.
- Hawthorn (an herbal remedy)
- Black licorice.
- Large amounts of oatmeal, milk and high-fibre cereals.